Arkansas, 2008

Damaging Wind in Arkansas, May 27, 2008

May 27, 2008 · NWS SHV · 1 event in 1 county or zone

A mesoscale convective system which developed during the early morning hours of May 27th across central Oklahoma moved southeast during the morning and produced widespread wind damage across northeast Texas, southwest Arkansas and northwest Louisiana. The atmosphere ahead of the complex was very unstable with moisture advection helping to feed the system as it moved southeast out of Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective system which developed during the early morning hours of May 27th across central Oklahoma moved southeast during the morning and produced widespread wind damage across northeast Texas, southwest Arkansas and northwest Louisiana. The atmosphere ahead of the complex was very unstable with moisture advection helping to feed the system as it moved southeast out of Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 27, 12:14 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 27, 12:14 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
114 PM CDT TUE MAY 27 2008

.DISCUSSION...

UPDATED FOR SVR TSTM WATCH 379 AND TO ADJUST TEMPS AND POPS AGAIN
AS NEEDED FIRST PERIOD. /17/

&&

.PREV DISCUSSION... /ISSUED 1056 AM CDT TUE MAY 27 2008/

DISCUSSION...

MCS REQUIRING FIRST PERIOD UPDATES TO MAX TEMPS...WINDS...POPS...
DEWPOINTS ETC TODAY. SOUTHWARD PROGRESS OF SYSTEM MAY MAKE PRECIP
LIKELY DOWN TO I 20 OF NE TX THIS AFTERNOON. ADDED POPS TO CENTRAL
LA AS WELL FOR THE AFTERNOON...AND BUMPED UP SHV TO 40 PERCENT.
EXPECT WINDS WHICH ARE CURRENTLY NELY OVER OUR NW PORTION OF
CA...WILL VEER BACK AROUND TO SOUTHERLY BY LATE AFTERNOON. /17/

AVIATION...

MCS CONTINUES TO DROP SOUTHWARD INTO N TX SLOWLY FORCING AN OUTFLOW
BOUNDARY INTO I-30 CORRIDOR.  MOST OF THE HEAVY...ACTIVE PART OF
THIS FEATURE CONTINUES TO MOVE TOWARD KTYR/KGGG.  ADDED COVERAGE
WILL LIKELY DEVELOP ALONG THE OUTFLOW INTO KTXK AND PERHAPS EVEN
KSHV AS HEATING BUILDS LATE AM/EARLY PM.  EXPECT THE USUAL MVFR/IFR
CONDITIONS TO ACCOMPANY HEAVY DOWNPOURS...BUT ELSEWHERE CIGS ARE
LIFTING AND THINNING.  SFC WINDS WILL CONTINUE S OR SW AROUND 10 KTS
EVEN BEHIND THE BOUNDARY AS THE WEAK COOL FRONT REMAINS OVER KANSAS
ATTM. THE FRONT IS TIGHT ON THE EASTERN SIDE OF THE UPPER RIDGE AND
IS TAKING ON A BACK DOOR POSTURE...BUT WE CAN EXPECT ANOTHER
NOCTURNAL MCS WHICH SHOULD HELP DROP IN A BRIEF NORTHERLY FLOW LATE
TOMORROW ALONG THE I-20 CORRIDOR. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  74  86  70 /  70  30  50  30
MLU  91  72  85  67 /  50  20  50  30
DEQ  76  67  84  65 /  60  60  50  20
TXK  79  70  84  69 /  70  40  50  20
ELD  85  69  84  66 /  70  40  50  20
TYR  83  73  87  69 /  70  30  50  30
GGG  86  73  87  68 /  70  30  50  30
LFK  90  73  91  68 /  50  10  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

17
Hazardous weather outlook, May 27, 11:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 27 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-281100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FOUR STATE
AREA THIS AFTERNOON AND EVENING...AS A THUNDERSTORM COMPLEX WILL
MOVE SOUTHEASTWARD THROUGH THE AREA. THE THUNDERSTORMS WILL HAVE THE
CAPABILITY TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS AS WELL AS
LOCALLY HEAVY RAINFALL AMOUNTS THROUGH THE DAY INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING NORTH OF THE
INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTH CENTRAL
LOUISIANA DURING THE PREDAWN HOURS WEDNESDAY MORNING. THIS ACTIVITY
WILL GRADUALLY SHIFT FURTHER SOUTH AND EAST DURING THE DAY MONDAY AS
A COLD FRONT TRIES TO ENTER THE REGION FROM THE NORTH. THUNDERSTORMS
ON WEDNESDAY COULD POSSIBLY PRODUCE STRONG AND DAMAGING WIND GUSTS
ALONG WITH LOCALLY HEAVY RAINFALL. THE THUNDERSTORM ACTIVITY SHOULD
BEGIN TO DECREASE IN AREAL COVERAGE AND INTENSITY BY WEDNESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION MAY BE NEEDED TODAY THROUGH TONIGHT.

17

In the hours before

Local storm report, May 27, 10:11 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     13 N DIERKS             34.31N 94.02W
05/26/2008                   HOWARD             AR   EMERGENCY MNGR

            A FEW LARGE LIMBS AND ONE SMALL TREE DOWN IN ATHENS.

&&

17
Local storm report, May 27, 11:49 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1249 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     TSTM WND DMG     1 N HUGHES SPRINGS      33.01N 94.63W
05/27/2008                   CASS               TX   DEPT OF HIGHWAYS

            TXDOT REPORTS TREES DOWN ON FM 161 ABOUT 1 MILE NORTH OF
            HWY 11.

1146 AM     TSTM WND DMG     1 E PITTSBURG           33.00N 94.95W
05/27/2008                   CAMP               TX   DEPT OF HIGHWAYS

            TREE DOWN TAKING A POWERLINE WITH IT.

&&

18
Local storm report, May 27, 12:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
159 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     6 N KILGORE             32.47N 94.87W
05/27/2008                   GREGG              TX   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN.

1255 PM     TSTM WND DMG     6 E KILGORE             32.39N 94.77W
05/27/2008                   GREGG              TX   DEPT OF HIGHWAYS

            MULTIPLE TREES REPORTED DOWN.

&&

04
Local storm report, May 27, 1:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
205 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     OVERTON                 32.28N 94.97W
05/27/2008                   RUSK               TX   UTILITY COMPANY

            SWEPCO REPORTS POWER OUTAGES AS A RESULT OF TREES DOWN ON
            POWERLINES IN NORTHERN RUSK COUNTY.

&&

04
Local storm report, May 27, 1:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TSTM WND DMG     OMAHA                   33.18N 94.74W
05/27/2008                   MORRIS             TX   UTILITY COMPANY

            REPORTED POWERLINES DOWN.

0120 PM     TSTM WND DMG     LINDEN                  33.01N 94.36W
05/27/2008                   CASS               TX   UTILITY COMPANY

            REPORTED POWERLINES DOWN.

&&

04

The radar

The Shreveport radar (KSHV), 90 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
May 27, 1:30 PM CST
Where
Miller County, 0.9 mi SW of Fouke
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.260, -93.890

A tree was downed onto a transformer resulting in power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103593.